Tennessee, 2018

Damaging Winds in Tennessee, September 1, 2018

September 1, 2018 · NWS MRX · 2 events in 2 counties and zones

A few thunderstorms developed over Southeast Tennessee during afternoon heating and produced isolated wind damage across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few thunderstorms developed over Southeast Tennessee during afternoon heating and produced isolated wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 1, 12:04 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 1, 12:04 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
104 PM EDT Sat Sep 1 2018

.AVIATION...

VFR conditions currently across the terminals. Starting to see
some showers develop across the higher terrain and a few in the
southern valley. Due to this, pushed back the timing of VCTS in
all of the TAFs until 19-20z. Expect convection will effect the
higher terrain first and migrate into the valley later in the
afternoon. Confidence in any particular terminal being effected by
TS is low and have only mentioned VCTS for now. Any ongoing
precipitation should quickly come to an end around sunset. Fog
will develop once again at TYS and TRI late tonight into early
Sunday morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, Sep 1, 1:59 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 AM EDT Sat Sep 1 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020700-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 AM EDT Sat Sep 1 2018 /159 AM CDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Patchy dense fog this morning reducing visibility to one-quarter
mile or less.

Scattered mainly afternoon and early evening thunderstorms can be
expected. Some of these storms could be strong with the main
concern being localized heavy rainfall and flooding, and strong
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 1, 1:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
202 PM EDT SAT SEP 1 2018

TNZ084-085-100-011845-
Bradley TN-Meigs TN-McMinn TN-
202 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...
SOUTHWESTERN MEIGS AND SOUTHWESTERN MCMINN COUNTIES UNTIL 245 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, or 9 miles north of Cleveland, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Charleston, Calhoun, Hillsview, Hopewell, Big Spring and
Riceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 8492 3536 8497 3542 8501 3544 8498
      3547 8498 3547 8497 3544 8495 3544 8492
      3545 8491 3548 8490 3550 8486 3552 8486
      3554 8472 3526 8471
TIME...MOT...LOC 1801Z 169DEG 9KT 3532 8484

05/MA

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
September 1, 1:40 PM EST
Where
Bradley County, 2.07 mi N of Freewill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -84.930

Two trees were reported down near Georgetown.

Thunderstorm Wind, Monroe

When
September 1, 3:15 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.520, -84.360

Two trees were reported down around 4 pm with another going down around 4:30 pm in the vicinity of Madisonville and Sweetwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773477, 773479.